Abstract

We describe the case of a 40-year old Iranian man who was admitted to our hospital with severe abdominal pain, abnormal liver function tests and normocytic anemia. Suffering from multiple sclerosis, he was a regular user of opium for pain relief. Basophilic stippling of erythrocytes pointed towards the diagnosis of lead intoxication, the most likely source being contaminated Iranian opium. Serum lead and zinc protoporphyrin levels were strongly elevated. To assess the hepatotoxic effects of lead poisoning a liver biopsy was performed. Pathomorphologic findings of hepatotoxicity, rarely reported in humans, included active hepatitis together with extensive microvesicular and macrovesicular steatosis, hemosiderosis and cholestasis, and a lymphocytic cholangitis. Whilst treated with chelating therapy, liver enzymes returned to normal, suggesting reversibility of the histological findings.

Keywords

Liver biopsy, opium, Iran, hepatotoxicity